Antibiotic-Associated Diarrhea

Avatar:
Author:
Publish date:
Social count:
0

Many horse owners are worried about the side effect of diarrhea in horses when you have used antibiotics. In this article from Rood and Riddle Equine Hospital in Lexington, Kentucky, you can read about a large study of horses treated with antibiotics, where only a low percentage developed diarrhea.

Antibiotics are commonly used in veterinary medicine to treat a number of infectious diseases. There are many different types of antibiotics, each targeting different pathogens and having different side effects. Rood and Riddle's Bonnie Barr, VMD, DACVIM, along with internal medicine clinicians at two large equine referral practices in Florida and New Jersey, studied the association between antibiotic administration on the farm for non-diarrheic cases and the prevalence of diarrhea. The particular antibiotics associated with these cases were identified as well as any pathogens found. (Zoetis provided the funds to enable this research project.)

Barr’s study evaluated 5,251 horses that were treated with various antibiotics on the farm for non-gastrointestinal problems during 2009. Only 32 of these horses developed diarrhea, which is a prevalence of 0.6%. The most common antibiotics used were: oxytetracycline, trimethoprim-sulfa (TMS/SMZ), gentamicin, penicillin and doxycycline. These antibiotics all had less than 1% incidence of causing diarrhea.

The highest occurrence was seen with enrofloxacin, 5.4%, and the combination of penicillin/gentamicin, 3.2%.

Clostridium difficile was identified in fecal samples from four horses, and Salmonella in samples from three horses. Clostridium difficile was found in two of the six horses that died. No other pathogens were found in the remaining 25 horses.

While this study found the risk for antibiotic-associated diarrhea to be very low (0.6%), it emphasizes that antibiotics should be used only when necessary.